Many of you have heard of Naloxone, an injection that can reverse the effects of an opiate overdose. While the traditional picture of someone at risk of overdose is an intravenous drug user, it is important to remember that this class of drugs includes morphine, codeine and hydrocodone. These prescribed opiates can also cause overdose, especially when combined with other opioids, drugs like valium, or alcohol.
The stigma attached to improper usage of drugs is often a barrier for people who may be concerned about their opiate usage, but are afraid to discuss it with their doctor, friends, or family. Gov Canada has a page that provides tips that can help you reduce stigma in your communities. By reducing the stigma around drug use, people will be more likely to get help when they want and need it. There were 2 opiate overdose related deaths per day in Alberta in the first 3 months of 2018, a dramatic increase from 2016.
Alberta Health services provides Naloxone at pharmacies and walk-in clinics. They also provide Naloxone training for free. There is more information on their website. There is also information on how to recognize an overdose and what to do. It is important to remember that Naloxone can reverse the symptoms of an overdose, and will not harm the person if they are not suffering an opiate overdose. Health Canada has a handy fact sheet that discusses some of the myths surrounding fentanyl exposure and treating an overdose.
There is also an intra-nasal version (Narcan) available for those of you that were thinking of adding this to your first-aid kit, but were concerned about needles. At this time, it is not dispensed for free. The Public Interest Pricing is $75. Its administration is not restricted to those that have been trained, while under the guidance of a medical professional, so you may want to develop policies and a risk management plan. It is also recommended that anyone that may administer the spray have training around overdose recognition and prevention, as well as training on how to administer it properly.
If you want to further discuss getting Naloxone or Narcan for your library, please feel free to contact Jen at firstname.lastname@example.org.